Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 201, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 31, 2012, 4:29 PM EDT for Letcher County, Pike County, Kentucky. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 31, 2012, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:34 PM EDT | HAIL 1 | Fleming-Neon, KY | HAIL UP TO QUARTER SIZE WAS REPORTED. |
| Jul 31, 4:50 PM EDT | TSTM WND DMG | Millstone, KY | TREE DOWN ON HWY 803. |
| Jul 31, 5:00 PM EDT | HAIL 0.88 | Mayking, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS53 KJKL 312029
SVRJKL
KYC133-195-312100-
/O.NEW.KJKL.SV.W.0201.120731T2029Z-120731T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LETCHER COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 500 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HEMPHILL...OR 10 MILES NORTHEAST OF WHITESBURG...AND MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCROBERTS...POTTERS FORK...FISHPOND LAKE...BEEFHIDE...DUNHAM...
PAYNE GAP...JENKINS...GASKILL...BURDINE...ADAMSON AND SHELBY GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3724 8243 3724 8244 3720 8255 3715 8263
3712 8272 3718 8286 3728 8269 3726 8241
TIME...MOT...LOC 2029Z 296DEG 12KT 3721 8267
WIND...HAIL 60MPH 1.00IN
$$3 follow-up statements
913
WWUS53 KJKL 312038
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
438 PM EDT TUE JUL 31 2012
KYC133-195-312100-
/O.CON.KJKL.SV.W.0201.000000T0000Z-120731T2100Z/
LETCHER KY-PIKE KY-
438 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PIKE AND NORTHEASTERN LETCHER COUNTIES UNTIL 500 PM EDT...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LOWNDES...OR 9 MILES NORTHEAST OF WHITESBURG...MOVING SOUTHEAST AT 10
MPH.
LOCATIONS IMPACTED INCLUDE...
THORNTON...POTTERS FORK...DUNHAM...WRIGHT...FISHPOND LAKE...
ADAMSON...SHELBY GAP...BURDINE...JENKINS...GASKILL AND PAYNE GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3724 8243 3724 8244 3720 8255 3715 8263
3712 8272 3716 8281 3721 8282 3728 8269
3726 8241
TIME...MOT...LOC 2038Z 330DEG 7KT 3719 8268
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON078
WWUS53 KJKL 312048
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT TUE JUL 31 2012
KYC133-195-312100-
/O.CON.KJKL.SV.W.0201.000000T0000Z-120731T2100Z/
LETCHER KY-PIKE KY-
448 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PIKE AND NORTHEASTERN LETCHER COUNTIES UNTIL 500 PM EDT...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POTTERS FORK...OR 9 MILES NORTHEAST OF WHITESBURG...MOVING SOUTHEAST
AT 10 MPH.
IN ADDITION...AT 434 QUARTER SIZED HAIL WAS REPORTED IN FLEMING NEON
WITH THIS STORM. AT 425 A TREE WERE REPORTED DOWN NORTH OF
FLEMING-NEON.
LOCATIONS IMPACTED INCLUDE...
FISHPOND LAKE...ADAMSON...SHELBY GAP...BURDINE...JENKINS...GASKILL
AND PAYNE GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3724 8243 3724 8244 3720 8255 3715 8263
3712 8272 3716 8281 3721 8282 3728 8269
3726 8241
TIME...MOT...LOC 2046Z 330DEG 7KT 3718 8267
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON500
WWUS53 KJKL 312059
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT TUE JUL 31 2012
KYC133-195-312108-
/O.EXP.KJKL.SV.W.0201.000000T0000Z-120731T2100Z/
LETCHER KY-PIKE KY-
459 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE AND
NORTHEASTERN LETCHER COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3724 8243 3724 8244 3720 8255 3715 8263
3712 8272 3716 8281 3721 8282 3728 8269
3726 8241
TIME...MOT...LOC 2058Z 330DEG 7KT 3716 8266
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:18 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 31, 4:18 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT TUE JUL 31 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 335 PM EDT TUE JUL 31 2012 CONVECTION THAT WAS OVER SE COUNTIES HAS DIMINISHED...THOUGH CU REMAINS IN PLACE ACROSS THE SOUTHEASTERN COUNTIES. UPPER LEVEL RIDGING REMAINS IN PLACE NEAR THE TX AND OK PANHANDLE REGIONS AT MID AFTERNOON WITH TROUGH GENERALLY FROM CENTRAL CANADA DOWN THROUGH THE GREAT LAKES TO THE EASTERN SEABOARD. NW FLOW ALOFT IS IN PLACE BETWEEN THE TWO SYSTEMS. A SHORTWAVE IN THIS NW FLOW IS CURRENTLY MOVING THROUGH ONTARIO AND THE GREAT LAKES REGION AND IS APPROACHING THE UPPER OH RIVER VALLEY. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAS LOST SOME DEFINITION...BUT IS PROBABLY STILL IN PLACE TO THE NORTHWEST OF THE REGION IN NORTHERN KY. FURTHER TO THE NORTHWEST A COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING THROUGH THE GREAT LAKES IS STARTING TO APPROACH THE OH VALLEY. THE SHORTWAVE WILL PASS BY TO THE NORTH AND NORTHEAST OF THE AREA LATE THIS EVENING AND OVERNIGHT ALTHOUGH MODELS HINT AT ANOTHER WEAK SHORTWAVE POSSIBLY MOVING ACROSS THE REGION ON WED AS WELL. INSTABILITY PARAMETERS SUGGEST THAT ISOLATED CONVECTION COULD STILL DEVELOP OVER THE SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS. RECENT UPPER LEVEL RADAR SCANS SUGGEST SHOWERS TRYING TO DEVELOP OVER THE SOUTHEASTERN COUNTIES. OTHERWISE...CONVECTION THAT IS FORECAST TO DEVELOP OUR NW IN ADVANCE OF THE COLD FRONT AND POSSIBLE DEVELOPMENT ALONG THE OLD OUTFLOW SHOULD AFFECT THE NORTHWEST OR NORTHERN SECTIONS DURING THE EVENING AS THE SHORTWAVE MOVES BY TO THE NORTHEAST. MEANWHILE COLD FRONT NOW NORTHEAST OF THE OH VALLEY WILL DROP DOWN INTO THE REGION TONIGHT AND WILL BECOME RATHER DIFFUSE BY WED...BUT STILL MAY BE A FOCUS FOR CONVECTION IN THE FAR EAST...ESPECIALLY WHEN COUPLED BY THE POTENTIAL SHORTWAVE CROSSING THE REGION. SFC AND UPPER LEVEL HIGH PRESSURE BUILDING INTO THE AREA SHOULD LEAD TO DRY WEATHER FOR WED NIGHT. CONFIDENCE IN AREAL EXTENT AND TIMING OF CONVECTION FROM LATE THIS AFTERNOON INTO EARLY IN THE EVENING IS NOT ALL THAT HIGH...BUT SAT AND RADAR TRENDS AS WELL AS SOME OF THE GUIDANCE SUGGESTS MORE ACTIVITY THROUGH EARLY EVENING IN THE SOUTHEAST. THIS MAY THEN BE FOLLOWED BY ISOLATED TO PERHAPS SCATTERED CONVECTION DURING THE MID TO LATE EVENING OR EVEN OVERNIGHT...ESPECIALLY IN THE NORTH. PATCHY FOG MAY DEVELOP TOWARD DAWN WHERE ANY PRECIP FALLS THIS EVENING OR OVERNIGHT...AND THEN MORE TYPICAL VALLEY FOG ON WED NIGHT WITH HIGH PRESSURE IN PLACE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE A FEW DEGREES ABOVE NORMAL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 418 PM EDT TUE JUL 31 2012 WEAKENING SURFACE HIGH PRESSURE OVER THE REGION OVERLAID BY NW FLOW ALOFT IS EXPECTED TO BRING DRY WX AND MAINLY CLEAR SKIES THURSDAY AND THURSDAY NIGHT. AS THE HIGH CONTINUES TO WEAKEN...IT WILL LEAVE US IN BETWEEN A LARGE SUBTROPICAL HIGH OVER THE ATLANTIC...AND LOW PRESSURE OVER THE PLAINS WITH A COLD FRONT APPROACHING FROM THE NORTHERN PLAINS. THE RESULTING WIND FLOW OVER THE LOCAL AREA WILL CARRY GULF OF MEXICO MOISTURE NORTHWARD AGAIN...BRINGING INSTABILITY AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. WILL USE ONLY 20-30 PERCENT POP FRIDAY THROUGH SATURDAY NIGHT...DUE TO A LACK OF FEATURES AND LIGHT FLOW ALOFT. SUNDAY AND SUNDAY NIGHT AN UPPER TROUGH WILL MOVE ESE OVER THE GREAT LAKES AND OHIO VALLEY...BRING THE AFOREMENTIONED SURFACE COLD FRONT WITH IT. THE INCREASING FLOW ALOFT AND THE FOCUS FOR CONVECTIVE INITIATION NEAR THE FRONT FRONT WILL PROVIDE A GREATER POP. THINK THAT MOST PLACES WILL HAVE RAIN AT SOME POINT WITH THIS SYSTEM...BUT HAVE USED 50 PERCENT FOR BOTH PERIODS FOR NOW. WANTED TO AVOID 60 YET BECAUSE OF TIMING UNCERTAINTY AT THE EXTENDED TIME FRAME. PRECIP COULD LINGER INTO MONDAY...ESPECIALLY IN THE SOUTHEAST...BUT SHOULD END. DRY WEATHER AND SLIGHTLY LOWER HUMIDITY IS THEN EXPECTED THROUGH TUESDAY AS SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT AND PASSES BY TO OUR NORTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 150 PM EDT TUE JUL 31 2012 INSTABILITY AS WELL AS A WEAK SHORTWAVE OR SHORTWAVES PASSING BY IN THE FLOW AND AN APPROACHING COLD FRONT WILL MAKE ISOLATED CONVECTION POSSIBLE THROUGHOUT SOUTHEAST KENTUCKY THROUGH INTO THE AFTERNOON BEFORE DIMINISHING AROUND 22Z. LATER TONIGHT...AN APPROACHING COLD FRONT FROM THE NORTH MAY KICK OFF A FEW STORMS AFTER OZ ACROSS THE FORECAST AREA...ESPECIALLY NORTHERN AND EASTERN SECTIONS. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE. GIVEN LOW CHANCES OF CONVECTION...NO CB OR TSRA ARE FORECAST AT THE TAF SITES ATTM. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM....HAL AVIATION...JP
Hazardous weather outlook, Jul 31, 4:10 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT TUE JUL 31 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 PM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ALSO AT TIMES FROM FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 26 min |
| Jul 31, 4:30 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 4 hr |
| Jul 31, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 26 min |
| Jul 31, 5:12 PM EDT | Areal Flood Advisory | JKL | Harlan | 4 hr |
| Jul 31, 5:27 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| Jul 31, 5:46 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher | 2 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.